New York, 2017Blizzard and Winter Storm in New York, February 9, 2017
February 9, 2017 · NWS OKX · 24 events in 17 counties and zones
Low pressure developed along a cold front over the Middle Atlantic early Thursday, February 9th. The low rapidly intensified as it moved off the Delmarva coast in the morning and then to the south and east of Long Island late morning into the afternoon.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed along a cold front over the Middle Atlantic early Thursday, February 9th. The low rapidly intensified as it moved off the Delmarva coast in the morning and then to the south and east of Long Island late morning into the afternoon. The low brought blizzard conditions to Long Island and portions of the Lower Hudson Valley. Heavy snow and strong winds also occurred over the New York City Metro.
The blizzard brought delays and cancellations to the regions transportation systems as well as numerous accidents on roadways. The Long Island Railroad had system wide delays and at least 20 trains were cancelled. Several hundred rescues were performed by police and fire departments on Long Island.
The storm also cancelled approximately 2,000 flights at Kennedy and La Guardia Airports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 9, 12:34 AM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 9, 12:34 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
1234 AM EST Thu Feb 9 2017
.SYNOPSIS...
Low pressure moves toward the Mid Atlantic Coast tonight and
passes south of Long Island Thursday as it intensifies. Low
pressure moves northeast of the area Thursday night with high
pressure building on Friday. The high moves off the middle
Atlantic coast Friday night followed by a warm front approaching
from south Friday night into Saturday. The warm front gradually
moves through this weekend as another low pressure system late
Saturday night through Sunday night. High pressure returns early
next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Minor changes made with this update, primarily to hourly temps
and dewpoints to account for the latest trends.
Behind a cold front, temperatures will fall further with
overnight lows occurring very late tonight. Remaining cloudy
with a surface low moving toward the Mid Atlantic coast by
morning.
Expect snow, or a wintry mix to approach and impact western
zones after midnight, with several inches of snow accumulation
possible by morning, mainly west of NYC and the Hudson River.
An inch or two of accumulation is possible by 6 am around NYC
and east. Cold air ushers in from NW to SE, with a transition
occurring to snow quickly.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Good overall agreement in the various model solutions.
Upper level trough approaches, with the trough axis crossing the
northeast early Thursday night.
Low pressure deepens rapidly Thursday morning as it tracks
toward the 40N/70W benchmark. Strong upper jet approaches, and
impressive lift, frontogenesis sets up over the CWA. Bands of
heavy snow, with convective nature to the precip possible.
Expect snowfall rates of 2 to 3 inches per hour for a short time
in the morning, and low level jet of 45 kt may impact eastern
Long Island in the morning into the early afternoon. These
stronger winds will cause blizzard conditions for Suffolk
county, and blizzard warning has been posted.
Winter Storm warning remains in effect elsewhere.
Snowfall amounts should average around a foot, with certainly
higher amounts expected in heavier bands, convection.
The snow tapers in the afternoon from west to east, progressive
system, but blowing snow will occur.
Temperatures will fall during the day as northerly winds pick up
drawing colder air southward as the low bombs.
"Highs" occur in the morning.
Lows will be quite cold at night as the storm pulls away, from
around 10 to the teens.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
There is general agreement among the deterministic and ensemble
models today. The pattern remains active into early next week with
several systems to affect the Tri-State.
The winter storm occurring on Thursday will be moving up into the
Canadian maritimes on Friday as high pressure builds over the
eastern US. Friday will be unseasonably cold with temperatures
struggling to get above the 20s. Fresh snow pack will help prevent
temperatures from warming as much even in a NW flow due to suns
energy going to melting snow.
Weak warm advection ahead of a warm front and some synoptic lift
from a strong upper jet passing to the north could kick off some
light snow Friday night. Confidence is not high enough at this time
to increase Pops to likely, but models are coming into better
agreement with some light measurable qpf. Lower confidence comes
from placement and coverage of the light snow. Lift and moisture
push east Saturday morning, but the warm front is likely to stay off
to the southwest. Temperatures should return to normal in the upper
30s and lower 40s.
A stronger shortwave trough pivots across the Great Lakes on Sunday
and this should send the warm front through the region with
increasing warm advection. 850 mb temperatures likely warm above 0C
so lingering cold air across the interior could bring a mix of rain
or freezing rain. Low pressure then passes to the north Sunday night
with a trailing cold front on Sunday.
Shortwave axis moves through Sunday night into early Monday. This
carves out a mean trough over the east early next week with ridging
building across the western portion of the country. High pressure
returns early next week. Uncertainty increases on Wednesday as the
ecmwf indicates a coastal system, while the GFS hangs this energy
across the Gulf States. Just something to watch at this time frame,
but synoptic pattern may be favorable for a system near the coast
mid to late next week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low pressure developing off to our south and west will spread
increasing clouds in our direction overnight. Intensifying low
pressure passes south and east of Long Island tomorrow.
A rapid drop in ceilings and visibilities after 6z with the
arrival of snow. Timeframe looks to be from 7 to 11z for all
terminals, with perhaps KGON closer to 11-13z. Conditions will
go quickly from VFR to IFR and even LIFR within a 2-3 hour period.
All city terminals will have bottomed out with flight category by
11z.
The winds will begin to gust just after the arrival of snow,
with the snow being heaviest from 11z to 16z for the city
terminals. The strongest wind gusts... N-NW 30 to 35 kts...
will begin to materialize for the late morning and early
afternoon. LLWS likely for KISP and KGON for the early
afternoon.
Runway snow accumulations are expected to be 8-12 inches for all
terminals, however locally higher amounts will be possible. Snowfall
rates will be 1-2 inches per hour, however some of the heavier snow
bands will be capable of producing, hourly rates of 3 inches per
hour. High confidence in high impacts for snow and wind for Today.
Conditions improve during the late afternoon from west to east.
Gusty winds will result in blowing snow into the evening.
.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Tonight...Conditions improve early and quickly to VFR. NW winds
G25-35KT, lowering late to 15-20KT.
.Friday...VFR. W/SW winds G15-20KT.
.Friday night...MVFR or lower with light snow possible.
.Saturday...MVFR or lower early, then VFR for the afternoon.
.Sunday...MVFR or lower with a chance of a wintry mix for far
northern terminals early, otherwise all rain.
.Monday...Mainly VFR with gusty NW flow.
&&
.MARINE...
Both winds and seas are now below advisory criteria, so SCA has
been cancelled on the ocean waters. It will be possible very
late tonight for SCA conds to redevelop, but this will quickly
ramp up to warning criteria Thursday morning. Dangerous
conditions expected as low pressure deepens rapidly as it passes
south of the waters Thursday.
Storm force conditions east of Fire Island Inlet expected with
gusts up to 50 Kts. Gales elsewhere. Winds diminish Thursday
night as the storm pulls away.
Winds diminish below gale force before Friday morning. Across the
remainder of the waters small craft gusts are likely through early
afternoon with winds subsiding in the afternoon. Seas may subside
slower and could remain above 5 ft east of Moriches inlet.
Sub-SCA conditions are forecast through Sunday. A strengthening
westerly flow Monday builds seas on the ocean waters to SCA levels
and brings potential for gusts 25-30 kt on the ocean.
&&
.HYDROLOGY...
Around one inch of liquid equivalent is expected late tonight
into Thursday. This will largely be in the form of snow, so no
impacts are expected.
No hydrologic issues are anticipated with periods of precipitation
Friday night through Sunday night.
&&
.TIDES/COASTAL FLOODING...
Do not expect tides to reach or exceed minor coastal flooding
benchmarks during the morning high tide. Winds will be
northerly, and increasing right around the time of high tide. As
such, do not foresee flooding at this time, but conditions along
the south shore bays of Long Island may approach benchmarks.
Rough surf possible along the ocean beaches.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 6 PM EST this evening for
CTZ005>012.
NY...Blizzard Warning until 6 PM EST this evening for NYZ078>081.
Winter Storm Warning until 6 PM EST this evening for
NYZ067>075-176>179.
NJ...Winter Storm Warning until 6 PM EST this evening for NJZ002-
004-006-103>108.
MARINE...Gale Warning from 6 AM this morning to 7 PM EST this evening
for ANZ330-335-338-340-345.
Gale Warning from 6 AM this morning to 6 AM EST Friday for
ANZ355.
Storm Warning from 9 AM this morning to midnight EST tonight
for ANZ350-353.
&&
SYNOPSIS...DS/PW
NEAR TERM...JC/PW
SHORT TERM...PW
LONG TERM...DS
AVIATION...JE/MET
MARINE...DS/PW
HYDROLOGY...DS/PW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 8, 4:24 PM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
424 PM EST Wed Feb 8 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176>179-092000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
424 PM EST Wed Feb 8 2017
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ078>081-092000-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
424 PM EST Wed Feb 8 2017
...BLIZZARD WARNING IN EFFECT FROM 3 AM TO 6 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-092000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
424 PM EST Wed Feb 8 2017
...GALE WARNING IN EFFECT FROM 6 AM TO 7 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ355-092000-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
424 PM EST Wed Feb 8 2017
...GALE WARNING IN EFFECT FROM 6 AM THURSDAY TO 6 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ350-353-092000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
424 PM EST Wed Feb 8 2017
...STORM WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Winter Storm, Richmond (Staten Is.)
- When
- February 9, 3:30 AM EST to 3:00 PM EST
- Where
- Richmond (Staten Is.) forecast zone
- Reported by
- Public
- Coordinates
- 40.583, -74.150 (the zone’s center; the record gives no point)
The public reported 7 to 9 inches of snowfall.
Winter Storm, Southern Westchester
- When
- February 9, 3:30 AM EST to 4:00 PM EST
- Where
- Southern Westchester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
Trained spotters and the public reported 9.5 to 12 inches of snowfall. Winds gusted to 43 mph at White Plains Airport at 12:46 pm.
Winter Storm, Northern Westchester
- When
- February 9, 3:30 AM EST to 4:00 PM EST
- Where
- Northern Westchester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
Trained spotters, amateur radio, and the public reported 9 to 12 inches of snowfall.
Winter Storm, Bronx
- When
- February 9, 4:00 AM EST to 4:00 PM EST
- Where
- Bronx forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.827, -73.924 (the zone’s center; the record gives no point)
A trained spotter at the Bronx Zoo measured 10.6 inches of snow. A cooperative observer in Parkchester measured 9.5 inches of snow.
Winter Storm, Kings (Brooklyn)
- When
- February 9, 4:00 AM EST to 4:00 PM EST
- Where
- Kings (Brooklyn) forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.634, -73.950 (the zone’s center; the record gives no point)
Trained spotters, CoCoRaHS observer, and the public reported 7 to 10 inches of snowfall.
Winter Storm, Southern Queens
- When
- February 9, 4:00 AM EST to 6:45 PM EST
- Where
- Southern Queens forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
JFK Airport reported 8.3 inches of snow. Amateur radio and CoCoRaHS observers also reported 8 to 11 inches of snowfall. Winds also gusted to 48 MPH at JFK Airport at 6:31 pm.
Winter Storm, Northern Queens
- When
- February 9, 4:00 AM EST to 5:30 PM EST
- Where
- Northern Queens forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
LaGuardia Airport reported 10 inches of snow. Amateur radio and CoCoRaHS observes reported 10 to 12 inches of snow. Winds also gusted to 44 mph at LaGuardia airport at 5:04 pm.
Winter Storm, New York (Manhattan)
- When
- February 9, 4:00 AM EST to 4:00 PM EST
- Where
- New York (Manhattan) forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
Central Park reported 9.4 inches of snow.
Winter Storm, Orange
- When
- February 9, 4:00 AM EST to 2:30 PM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
Trained spotters and the public reported 11 to 13 inches of snowfall.
Winter Storm, Rockland
- When
- February 9, 4:00 AM EST to 3:00 PM EST
- Where
- Rockland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.152, -74.024 (the zone’s center; the record gives no point)
Trained spotters reported 8 to 9 inches of snowfall.
Winter Storm, Putnam
- When
- February 9, 4:30 AM EST to 3:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.427, -73.749 (the zone’s center; the record gives no point)
Trained spotters and the public reported 11 to 13 inches of snowfall.
Winter Storm, Northwest Suffolk
- When
- February 9, 5:00 AM EST to 6:00 PM EST
- Where
- Northwest Suffolk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Trained spotters, NWS Employees, and the Public reported 12 to 16 inches of snowfall. Winds also gusted to 57 mph at Eatons Neck at 12:20 pm.
Winter Storm, Southwest Suffolk
- When
- February 9, 5:00 AM EST to 6:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Islip Airport reported 14.3 inches of snow. Trained spotters, NWS Employees, and the Public reported 12 to 16 inches of snowfall. Winds also gusted to 48 mph at the Islip Airport at 1:47 pm.
Winter Storm, Northern Nassau
- When
- February 9, 5:00 AM EST to 5:00 PM EST
- Where
- Northern Nassau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Trained spotters and the public reported 10 to 13 inches of snowfall. Winds gusted to 50 mph in Oyster Bay at 12:41 pm, 45 mph at nearby Farmingdale Airport at 1:52 pm.
Winter Storm, Southern Nassau
- When
- February 9, 5:00 AM EST to 5:00 PM EST
- Where
- Southern Nassau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Trained spotters, amateur radio, and the public reported 8 to 14 inches of snowfall. Winds gusted to 51 mph at Point Lookout at 12:33 pm and 45 mph at nearby Farmingdale Airport at 1:52 pm.
Winter Storm, Northeast Suffolk
- When
- February 9, 6:00 AM EST to 7:00 PM EST
- Where
- Northeast Suffolk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Trained spotters and the Public reported 10 to 13 inches of snowfall. Winds also gusted to 50 mph at Sag Harbor at 1:00 pm, and to 45 mph at Orient at 12:05 pm.
Winter Storm, Southeast Suffolk
- When
- February 9, 6:00 AM EST to 7:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Trained spotters, an NWS Employee, and the Public reported 10 to 13 inches of snowfall. Winds also gusted to 66 mph at Mecox at 12:25 pm, 61 mph in the Hampton Bays at 12:35 pm, and 49 mph at Westhampton Beach Airport at 12:26 pm.
Blizzard, Northern Nassau
- When
- February 9, 7:33 AM EST to 2:11 PM EST
- Where
- Northern Nassau forecast zone
- Reported by
- ASOS
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Nearby Republic Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and early afternoon on February 9th.
Blizzard, Southern Nassau
- When
- February 9, 7:33 AM EST to 2:11 PM EST
- Where
- Southern Nassau forecast zone
- Reported by
- ASOS
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
Nearby Republic Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and early afternoon on February 9th.
Blizzard, Northwest Suffolk
- When
- February 9, 8:00 AM EST to 4:22 PM EST
- Where
- Northwest Suffolk forecast zone
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Nearby MacArthur and Republic Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and afternoon on February 9th.
Blizzard, Southwest Suffolk
- When
- February 9, 8:00 AM EST to 4:22 PM EST
- Where
- Southwest Suffolk forecast zone
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
MacArthur and Republic Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and afternoon on Feb 9th.
Blizzard, Northeast Suffolk
- When
- February 9, 9:53 AM EST to 3:53 PM EST
- Where
- Northeast Suffolk forecast zone
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Nearby Gabreski Airport (Westhampton Beach) ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and afternoon on February 9th.
Blizzard, Southeast Suffolk
- When
- February 9, 9:53 AM EST to 3:53 PM EST
- Where
- Southeast Suffolk forecast zone
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Gabreski Airport (Westhampton Beach) ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and afternoon on February 9th.
Blizzard, Southern Westchester
- When
- February 9, 9:56 AM EST to 12:56 PM EST
- Where
- Southern Westchester forecast zone
- Reported by
- ASOS
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
White Plains Airport ASOS observations showed blizzard conditions, with visibility less than one quarter mile in heavy snow and frequent wind gusts over 35 mph during the morning and early afternoon on February 9th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
- Flash Flooding and Debris Flows in California, February 9 to 11, 2017$5,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680069, 680081, 680082, 680068, 680070, 680072, 680073, 680074, 680083, 680085, 680084, 680075, 680076, 680077, 680078, 680079, 680080, 679823, 679824, 679821, 679822, 679826, 679827, 679829.